Epilepsy Drug May Cause Oral Birth Defects

According to the Food and Drug Administration, an epilepsy drug that is also used for relieving migraines increases the risk of oral birth defects in babies if taken during a pregnancy. The drug is sold generically by Teva Pharmaceuticals Industries Ltd, Watson Pharmaceuticals Inc, Mylan Inc and numerous other drug makers as topiramate, its chemical name, while Johnson & Johnson sell it under the name of Topamax.  Women taking this drug during their pregnancy are nearly twenty times more likely to give birth to children with cleft lips or palate deformities.

Physicians have been advised to warn female patients of the risks, as the defects occur in the fetus during the first three months of pregnancy, before many women even know that they are pregnant. FDA based the warning on data gathered from a study from the North American Antiepileptic Drug Pregnancy Registry.

The data exposed that cleft lips and other deformities occurred in 1.4% of babies who were exposed to the drug, and 0.38-0.55% of babies who had been exposed to other epilepsy treatments. Only around 0.07% of babies who are not exposed to any such medication suffer from the defect.

About

Angie is a home health nurse who has been working with patients for over 20 years. In her free time, she enjoys dabbling in the stock market, taking spinning classes, cooking and gardening. She loves being the editor at Sunstone. Reach her at angie[at]sunstoneonline.com

View all posts by